Over the past 10 days, an elderly woman had inhaled hypoxic (underflow) nitrogen from whipped cream bulbs (also 10 per day). She had a long history of intravenous substance abuse and dependence and was on a Methadone program, however there was no other medical history to indicate allergies to food products. The patient’s physician was unaware of any problems with her health prior to initiating this treatment. This case highlights the risk of treating patients with narcotic analgesics (pain medications) who have no documented history of adverse reactions to food products prior to treating them with these medications.
The patient began to report abdominal pain, nausea, and vomiting approximately two weeks after consuming the whipped-cream bulbs. Her doctor was unable to identify the cause of these symptoms. She did, however, identify two factors that may have contributed to her symptoms: eating the whipped cream bulbs and her diet. Specifically, the patient had eaten a large portion of protein-rich food over the previous two weeks, including chicken and beef, and she was using artificial sugar to sweeten her food during this time. All of the protein in the food ingested was converted to sugar in the kidneys, which resulted in a rapid release of blood sugar and insulin that sent her into a diabetic coma.
She continued to eat her protein-rich food for the next three days and stopped taking her artificial sugar shortly before her congestive heart failure developed. During this time, her blood pressure increased and she developed left sided chest pain. A CT scan of her heart was inconclusive as well as a mammogram (a non-invasive diagnostic tool) of her lower limbs did not show any evidence of enlarged hearts or enlarged blood vessels.
Subsequently, medical treatment was initiated and Nang was put on a surgical waiting list for open heart surgery. A chest x-ray was performed to rule out the presence of a pulmonary embolism, a dangerous health situation wherein an artery in the chest wall is blocked by a blood clot. Although the chest x-ray did not show evidence of a blockage, the doctor was still performing chest radiographs to attempt to locate the exact location of the problem. During the last few minutes of her life, Nang inhaled the whipped cream chargers through her airway. Unfortunately, the chargers were pulled into her throat and caused immediate damage to her tonsils, causing immediate death.
The patient’s demise was attributed to the inhalation of the whipped cream chargers. Although it can be argued that the high concentrations of the nitrous oxide chargers resulted in the formation of hemorrhagic acid, the extent of damage to the lungs and the lack of oxygen to the brain make this an unlikely cause of death. In addition, the victim’s otherwise healthy diet and regular exercise did not exacerbate the severity of her condition to the point where death was imminent. Toxicology reports showed that Nang had no history of exposure to any harmful chemicals or toxins.
Due to the recent occurrence of a fatality from eating a potentially toxic cream bulb, the sales of Whirlpool playing cards and other similar products have tumbled in recent years. However, in response to the numerous public health concerns and deaths from laughing gas inhalation, manufacturers of the Whirlpool brand have developed a new line of plastic playing cards with a latex exterior. These plastic nangs have a similar surface texture to regular playing cards but have a non-slip grip and a hypoallergenic feel. This new line of nangs has been designed to avoid the use of nitrous chargers and will not cause nerve damage like the original cream chargers. Furthermore, these plastic cards do not contain any form of chemical, so they pose no threat of cancer or other diseases commonly associated with nitrous chargers.